Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Grand Rapids, MI

July 18, 2005Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 18, 2005, 3:27 PM EDT for Ingham County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 3:27 PM EDT (19:27 UTC)
Expired
Jul 18, 2005, 4:04 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:40 PM EDTTSTM WND DMGWilliamston, MISEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:10 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 181927
SVRGRR
MIC065-182015-
/O.NEW.KGRR.SV.W.0083.050718T1927Z-050718T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LANSING...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OKEMOS...FOREST HILLS AND HASLETT AROUND 335 PM EDT
  MERIDIAN AROUND 340 PM EDT
  WILLIAMSTON AROUND 350 PM EDT
  WEBBERVILLE AROUND 400 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4274 8460 4258 8459 4260 8415 4276 8419

$$

EO RG
2 follow-up statements
000 
WWUS53 KGRR 181944
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 PM EDT MON JUL 18 2005

MIC065-182015-
/O.CON.KGRR.SV.W.0083.000000T0000Z-050718T2015Z/
INGHAM MI-
344 PM EDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR INGHAM COUNTY
UNTIL 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR FOREST HILLS...OR ABOUT NEAR
HASLETT...AND MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELL OAK BY 355 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4277 8446 4260 8441 4272 8415 4278 8416

$$

RG
000 
WWUS53 KGRR 182004
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
403 PM EDT MON JUL 18 2005

MIC065-182013-
/O.CAN.KGRR.SV.W.0083.000000T0000Z-050718T2015Z/
INGHAM MI-
403 PM EDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR INGHAM COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAD EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4277 8446 4260 8441 4272 8415 4278 8416

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:50 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 18, 11:50 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EDT MON JUL 18 2005

.UPDATE...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR ALL OF THE CWFA MINUS
MASON AND OCEANA COUNTIES UNTIL 7 PM THIS EVENING. LINE OF
THUNDERSTORMS BEGINNING TO FORM FROM JUST EAST OF KTVC TO NEAR
BALDWIN...AND DOWN TO WHITE CLOUD. LATEST MESO ANALYSIS FROM SPC
SHOWS WELL OVER 2000 J/KG OF ML CAPE CENTERED OVER SOUTH CENTRAL
LOWER AS OF 15Z. THIS DEVELOPING LINE OF STORMS WILL HAVE AMPLE
INSTABILITY TO KEEP GOING ACROSS LOWER MICHIGAN THIS AFTERNOON.
THEREFORE WE HAVE UPDATED TO ADD THE WATCH INTO THE ZONES AND
NEARSHORE. THE SEVERE THREAT REMAINS DAMAGING WINDS AS THE FLOW IS
NEARLY UNIDIRECTIONAL UP THROUGH THE COLUMN AND 0-6 KM SHEAR WILL BE
INCREASING THROUGH THE AFTERNOON TO AROUND 30-35 KNOTS. WE HAVE GONE
WITH NUMEROUS STORMS WITH SEVERE WORDING AND DAMAGING WINDS.

WE HAVE BROUGHT TEMPS DOWN SLIGHTLY WITH THE INCREASE IN CLOUDS AND
PCPN COMING IN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 7PM THIS EVENING.

&&

NJJ
Hazardous weather outlook, Jul 18, 11:27 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 AM EDT MON JUL 18 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-190655-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1127 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ALONG AND
SOUTHEAST OF A LINE FROM MUSKEGON TO CADILLAC AS A COLD FRONT
PRESSES INTO THE AREA.  THE PRIMARY THREATS ARE DAMAGING WINDS OF 60
MPH AND HAIL AROUND PENNY SIZE.  THE MAIN STORM MOVEMENT WILL BE
EAST AT 30 MPH. MORE THAN AN INCH OF RAIN COULD FALL IN AN HOUR IN
THE STRONGER THUNDERSTORMS WHICH COULD LEAD TO SOME URBAN AND POOR
DRAINAGE FLOODING.  CLOUD TO GROUND LIGHTNING COULD BE FREQUENT AS
WELL.

SOUTHWEST WINDS OF 15 TO 25 KNOTS OVER LAKE MICHIGAN WILL HELP TO
BUILD 3 TO 5 FOOT WAVES ALONG THE NEARSHORE WATERS FROM MANISTEE TO
ST. JOSEPH. THE 3 TO 5 WAVES COMING FROM THE SOUTHWEST WILL INCREASE
THE THREAT FOR RIP CURRENTS ALONG THE LAKESHORE FOR THIS AFTERNOON.

HEAT INDICES COULD BRIEFLY RISE TO 100 DEGREES ALONG THE INTERSTATE
94 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF A LINE FROM NEAR
HOLLAND TO GRAND RAPIDS AND UP TO AROUND CADILLAC LATER WEDNESDAY
NIGHT.  STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA ON
THURSDAY...AS ANOTHER COLD FRONT SLIPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN LATER WEDNESDAY
NIGHT.

MJS NJJ

In the hours before

Special weather statement, Jul 18, 2:15 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUL 18 2005

LMZ846-847-MIZ038>040-044>046-050-051-056-057-182300-
CLARE-GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-ISABELLA-KENT-
LAKE-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OSCEOLA-OTTAWA-
215 PM EDT MON JUL 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 643 HAS BEEN CLEARED FROM PORTIONS
OF SOUTH CENTRAL LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES:

LAKE...OSCEOLA...CLARE...NEWAYGO...MECOSTA...ISABELLA...MUSKEGON...
MONTCALM...OTTAWA...AND KENT COUNTIES.

THE WATCH IS ALSO NO LONGER IN EFFECT FOR THE FOLLOWING NEARSHORE
AREA:

WHITEHALL TO HOLLAND.

LMZ844-845-MIZ052-058-059-064>067-071>074-182300-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-VAN BUREN-
215 PM EDT MON JUL 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 643 REMAINS IN EFFECT FOR THE
FOLLOWING PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN UNTIL 7 PM:

GRATIOT...IONIA...CLINTON...ALLEGAN...BARRY...EATON...INGHAM...VAN
BUREN...KALAMAZOO...CALHOUN...AND JACKSON COUNTIES.

THE WATCH ALSO REMAINS IN EFFECT FOR THE FOLLOWING NEARSHORE AREA:

HOLLAND TO ST. JOSEPH.

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:34 PM EDTSevere Thunderstorm WarningGRRKalamazoo41 min
Jul 18, 2:41 PM EDTSevere Thunderstorm WarningGRREaton36 min
Jul 18, 3:28 PM EDTSevere Thunderstorm WarningGRRCalhoun31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.